Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
663901 tn?1232653271

Seroquel and Eyesight

So i go get my meds refilled and the pharmacist tells me that I should be careful of Seroquel because it has been known to cause vision problems (reduced vision, etc) if taken over a long period of time.  I asked him what a long period of time was and he told me 1 year.  Is anyone else on Seroquel and been told the same thing?  
9 Responses
585414 tn?1288944902
Yes when I was on Seroquel I had to get an eye exam each year due to the extremely rare risk of cataracts but I saw an opthamologist anyway so it was no big deal. That is statisically rare and no reason to be concerned about Seroquel and a check up as I suggested is the best form of follow up. Seroquel is safe in this regard. In this case (you know I am always factual) your pharmacist was overstating the risk but a follow up visit is generally a good idea. You should speak to your psychiatrist about it more rather than the pharmacist as they could advise you what to do from there.
Avatar universal
I was told it was extremely rare, 0.1 in 100,000 - basically 1 in a million, I wouldn't worry about it, Tylenol has side effects with much more of a frequency, and we take that drug "en masse".  A person should get an eye exam every year anyways like Bear mentioned, especially as we get older . Not brushing your teeth can cause health hazards besides cavities and gum disease.  Seroquel is an excellent drug for hypo/mania and anxiety, pretty much a wonder drug for me, popping any pill has risks, but you have to look at the benefits right?
663901 tn?1232653271
Thanks!  I was getting a bit worried as Seroquel has been a bit of a "miracle" drug for me...  I suppose long term use of ANY medication will impact you in the long run...
561706 tn?1333950874
Not to worry anyone, but I thought I should share my experience.

I have been diagnosed with the rare side effect of cataracts from Seroquel just recently. I guess I'm one in a  million!

No one discussed this side effect with me at the beginnning or during my treatment, and I'm kind of resentful they didn't (I've been taking it on and off for a few years).  I'm now facing the decision of whether to continue taking Seroquel.

Some may think the obvious decision would be to stop the Seroquel, but I love it; it has helped me so much at preventing mania and anxiety.  And it has helped tremendously with sleep. People here will probably understand why I don't want to change meds.

My eye doctor thinks I should continue taking it as BP is hard to treat.  And he's recommended cataract surgery.  I'm leaning this way.

Again, this is extremely rare.

So....I'd advise taking the "miracle" drug, but do see your eye doctor or optometrist 2x a year.  I didn't, and I'm a bit more advanced because of that, I think.

Take care.
574118 tn?1305138884
for how long have you been taking seroquel
Avatar universal
I have been taking Seroquel for a couple of months now, and it has really helped me with my sleep problem, as long as I don't miss taking it on an every day basis. Before I even started my dr saw catarats starting. I will be turning 59 soon. My mother had cataracts also and had them removed. With me I think it is more age or hereditary since it started at least a year ago as I was not on Seroquel. Since I am a glacoma suspect, I get regular check ups. Now glaucoma scares me as my father's eye was removed because of it.RJ
Avatar universal
I am taking this and found my vision went back to where it was 3 years ago (from 4.00 in both to 2.75 & 3.25).  So essentially, it counteracted the previous vision problems caused by another antipsychotic (either zyprexa, invega, geodon or lamictal).    Either that or it has no effect, allowing my body to go back to the default for my vision (still bad, but not as bad).  Even my eye doctor was surprised.  
Avatar universal
I was wrongly prescribed seroquel for anxiety attacks. I just wanted valium, and something else for sleep. The doctor figured this would work, as it reduces anxiety and makes you sleepy, so i could get two in one with seroquel... Horrible drug.. I might not be bipolar or psycotic, and should probably not take it in the first place. But theese are the worst sideeffects i have encountered. And i have been on a vide variety if antidepressants among other things.
as for the eye sight thing, which brought me here, that might be one of the worst. It happened from the first, and what should have been my last pill. I couldnt focus properly on anything, and after a while i just had to close them. It was similar to being extremely tired, but it felt very unnatural, and somewhat as if my eyes were vibrating slightly, preventing me from focusing, and tearing up from straining them to try. This happened every time but i kept taking them a few times more on different occasions for sleep. They just made me feel tired and like ****, and then i slept. One time followed by a feverish apocalyptic nightmare.. Oh, and then it was the time i had violent uncontrollable shivers for 5-10 minutes. I swore them off after that, but i had forgotten and took one last, last night since i had ran out of the Vallergan i take for sleep. for . I was in the company of others for the first time on seroquel, and it was horrible. I had to keep my eyes closed during conversations.. Could look anyone in the eyes because i couldnt rest my eyes on anything. It wasnt as bad when i walked about the room.. But still.. Not for me. Im glad its helping you lot, and i shouldn't be on it in the first place i guess.. but i feel i should share.. I find it hard to believe the benefits of this medication.
Avatar universal
Thanks so much for your post. I am having trouble with my vision too. However, I am like you in that I do not want to give it up, And to my knowledge there is nothing comparable.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.